MAUDE Adverse Event Report: BECTON, DICKINSON & CO., (BD) BD VACUTAINER SST BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE

BECTON, DICKINSON & CO., (BD) BD VACUTAINER SST BLOOD COLLECTION TUBES; BLOOD SPECIMEN COLLECTION DEVICE
Model Number 367981
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/02/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
A device evaluation is anticipated, but has not yet begun.Upon completion of the investigation, a supplemental report will be filed.(b)(4).
 
Event or Problem Description
It was reported that while using bd vacutainer® sst¿ blood collection tubes, there was poor barrier separation of sample and hemolysis occurred.This occurred on 9 occasions with animal samples.The following information was provided by the initial reporter: it was reported that the serum tube is not separating properly.Customer reported that the red blood cells are not separating in the serum separator tubes.They are using the 3.5ml tubes, but didn't know the product or lot number at the time of the call.She also didn't know when the incident started or if they have any samples they can return if needed.They are using the tubes on animals, not patients.They have used sst tubes in the past, and have not had an issue with them.They are using 367981, lot# 0122307.They are seeing hemolysis in 9 of 10 bloods and so not feel the hemolysis is caused by a collection issue.The gel moves but is smeared up the side of the tube.The gel looks intact before drawing.They allow the blood to clot fully before centrifugation, and they spin for 15 minutes in a swing bucket centrifuge.She states that they have changed nothing in their process.
 
Event or Problem Description
It was reported that while using bd vacutainer® sst¿ blood collection tubes there was poor barrier separation of sample and hemolysis occurred.This occurred on 9 occasions with animal samples.The following information was provided by the initial reporter: it was reported that the serum tube is not separating properly.Customer reported that the red blood cells are not separating in the serum separator tubes.They are using the 3.5ml tubes but didn't know the product or lot number at the time of the call.She also didn't know when the incident started or if they have any samples they can return if needed.They are using the tubes on animals, not patients.They have used sst tubes in the past and have not had an issue with them.They are using 367981 lot# 0122307.They are seeing hemolysis in 9 of 10 bloods and so not feel the hemolysis is caused by a collection issue.The gel moves but is smeared up the side of the tube.The gel looks intact before drawing.They allow the blood to clot fully before centrifugation and they spin for 15 minutes in a swing bucket centrifuge.She states that they have changed nothing in their process.
 
Additional Manufacturer Narrative
H.6.Investigation: bd had not received samples or photos for evaluation.Therefore, retention samples of the incident lot were selected from bd inventory for evaluation and upon completion, no issues relating to hemolysis or poor barrier separation were observed.No difficulties were encountered during blood collection and all tubes appeared to exhibit proper fill.Bd was unable to duplicate or confirm the customer¿s indicated failure (poor barrier & hemolysis) because the defect was not evident in the testing of the customer and control lot samples.All samples demonstrated (customer and control tubes) clinically acceptable performance for all visual observations evaluated.Based on a review of the device history record for the incident lot, all product specifications and requirements for lot release were met.There were no related quality issues during manufacturing of the product.This complaint is not confirmed with respect to poor barrier separation and hemolysis.Bd was not able to identify a root cause for the indicated failure mode.H3 other text : see h.10.

Brand Name
BD VACUTAINER SST BLOOD COLLECTION TUBES
Common Device Name
BLOOD SPECIMEN COLLECTION DEVICE
Manufacturer (Section D)
BECTON, DICKINSON & CO., (BD)
1575 airport road
sumter SC 29153
MDR Report Key10886925
Report Number1024879-2020-00874
Device Sequence Number3227882
Product Code JKA
UDI-Device Identifier50382903679817
UDI-Public50382903679817
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
BK050036
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source other,user facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 03/24/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Expiration Date04/30/2021
Device Model Number367981
Device Catalogue Number367981
Device Lot Number0122307
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/02/2020
Supplement Date Received by Manufacturer03/24/2021
Initial Report FDA Received Date11/23/2020
Supplement Report FDA Received Date03/25/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1